Ask a doctor

Restylane a Good Option to Smooth out Under Eye Wrinkles Caused by Botox?

I had 14 units of Botox for Crows feet done 5 weeks ago & SO regret it. It knocked out my crows feet completely yet now when I smile I have large new wrinkles under my eyes. The doctor attempted a few more units after 7 days to treat the wrinkles yet it didn't help at all.

I'm so disappointed and looking for a way to smooth out the wrinkles until the botox wears off. Is Restylane a safe & advisable option? First pic after botox, 2nd pic before...my natural face.

Doctor Answers (13)

Restylane a Good Option to Smooth out Under Eye Wrinkles Caused by Botox?

+3

You're best bet is to wait until the Botox wears off.  Typically,Botox lasts 3-5 months.  At that point, get re-evaluated to see what your best options for improvement are.  At this point, it wouldn't make sense to do anything else since your condition is temporary.


Beverly Hills Oculoplastic Surgeon
4.5 out of 5 stars 13 reviews

Please stop now and let your lower eyelids recover.

+3

Who ever you are going to does not know what they are doing.  Please let the treatment just plain wear off and then find an injector who actually knows what they are doing.  Chasing this with Restylane makes no sense.  Generally, lower eyelid filler is a much better option than BOTOX.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Restylane for wrinkles caused by Botox

+2

This is anundesirable effect of Botox , and the best approach would be :"Do Nothing" and wait for the Botox effect to disappear and I assume, by now, this has already taken place.

I would be very careful in the future with Botox  injections in that area.
This doesn't mean that you should avoid Botox in other areas such as your forehead and the glabella if that becomes desirable. But due to your unpleasant experience, I would inject smaller amounts of Botox in those areas at first and, if necessary, inject some extra units 2 weeks later.

Make sure that you are being treated by an experienced, Board Certified  Dermatologist or Plastic Surgeon.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

You might also like...

Do not have Restylane injected to smooth out Botox lower eyelid lines

+2

Absolutely do NOT have Restylane injected into the lower eyelid skin to compensate for your lower eyelid lines.  The Restylane may leave you looking puffy or lumpy for many months (although it could be dissolved with an injection of hyaluronidase) but the Botox will wear off considerably in a few months.  Also don't have a physician try to chase these new lines as they're coming from an accordion effect from the smile muscles working harder and if the smile muscle is affected by Botox then you will have an unusual mouth appearance. You may not be happy to spend a few months minimizing your smiles to avoid showing these new pleats but you will be far happier when it wears off and not have a longer lasting problem from some other treatment.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Wait for Botox to wear off rather than add Restylane

+2

Greetings~

I would certainly agree that you're best off just letting the Botox wear off and not chasing it with Restylane and potentially creating another problem.  I know it's not the result or improvement you were looking for but the good news is that it will resolve on its own and you will once again have the lovely smile you are used to seeing.  Be patient.  Though Restylane is an excellent product, its only as good as the indication...and this is not a good indication. Hang in there.

Good luck~ 

Dr. Grant Stevens    

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 66 reviews

Adding Restylane will not undo unwanted effects of Botox

+2

One of very common side effect for 1st time Botox users is that they discover while Botox smooths out the lines they wanted to go away, it might create a new line or fold - just due to the fact that the muscle under the skin is responding differently following Botox treatments.  I would strongly advise against doing any further treatments with the goal of undoing what you do not like about your Botox treatment.  The effects of Botox are very temporary, and even though it takes months to disappear completely, you will start to see your muscles "wake up" gradually sooner than you think.  Restylane is longer lasting.  Consider that you might not like the results of your Restylane once your Botox wears off, and it sounds like you would not consider re-doing this Botox treatment anyway.  

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 137 reviews

Do Not Try to Undo Botox Effects with Filler

+2

More than likely, you will not be happy with the result if you try to "undo" or compensate for the new lines caused by your Botox injection with Restylane or Juvederm.  The skin under the eye is thin and unless the injection were placed deep to the muscle, uneveness or lumpiness is a risk.  I think you may get improvement by having 1-2 units injected superficially just below the lower lid in line with the pupil.  Or you can just wait for the effects to wear off within three months.  I recommend not giving up on Botox or Dysport, but be sure that next time you go to a physician who specializes in the facial region. 

James Bartels, MD
Manchester Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

I DO NOT recommend Restylane (lasts long) to fix Botox regret (will wear off).

+2

Beautyblooms,
I am so sorry you have experienced this result with your Botox. Don't give up on Botox (in the right hands) for the future, but for now, please try to just hang in there and wait it out. If you try to put Restylane or Juvederm into the area, it will in all likelihood make it MORE lumpy, risk damage in the area, and look wrong once the Botox does wear off in 2.5 to 4 months. And it can last up to 2 years there.

Sometimes, Botox is most active in the first month or so and then MAY weaken if you are lucky, allowing those under eye lines to be less dramatic.

Try seeing a different board-certified dermatologist or plastic surgeon to see if there is something else they may suggest, a special under eye cream or gentle lateral massage of the lower lids to help excess fluid be removed from the area now that the "squeegee" orbicularis oculi muscles are too weak temporarily. Good luck.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

Use of Restylane and Botox in the lower eyelid

+2

The new large wrinkles you are experiencing following Botox injection in the crows feet area is due to hyperactivity of the lower eyelid muscle - orbicularis occuli muscle.  This muscle surrounds the eye and is active when you tightly close your eyes.  The lateral part of this muscle is responsible for crows feet wrinkle formation and is the part of the muscle that is usually injected with Botox.

Occasionally,  when Botox is injected into one muscle, the adjacent muscle, which was not treated, may become hyperactive.  This is what appears to be going on in your lower eyelid.  Restylane injections in this area will not improve this condition and may make it worse.  Although one could inject a little more Botox into this  hyperactive area to relax it, it may cause the lower lid to become inactive and droop.  Given that you are already 5 weeks post Botox injection I would suggest you wait, you should start to see the condition resolve in the next 6 weeks.   

Vincent D. Lepore, MD
San Jose Plastic Surgeon
5.0 out of 5 stars 17 reviews

Lines on lower eyelids after Botox injections in crow's feet

+2

Restylane in tear troughs will not solve the problem.  You can discuss placing a small amount (one to two units) of Botox 1-2 mm under the lower eyelid margin each.  It may relax the muscle, whose contraction is producing the lines you see. 

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.